Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 2008, 1:15 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 1:15 AM CDT (06:15 UTC)
- Expired
- Jun 23, 2008, 2:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:27 AM CDT | HAIL 1.25 | 5 Ene Emporia, KS | |
| Jun 23, 1:30 AM CDT | HAIL 1.5 | 7 Sw Reading, KS | RELAYED BY KVOE RADIO |
| Jun 23, 1:53 AM CDT | HAIL 1 | 5 Sw Neosho Rapids, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:38 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 230616
SVRTOP
KSC031-111-139-230700-
/O.NEW.KTOP.SV.W.0191.080623T0615Z-080623T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT MON JUN 23 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHEAST OF EMPORIA...MOVING SOUTHEAST AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...
READING...
NEOSHO RAPIDS...
EMPORIA...
LEBO...
NEW STRAWN...
JOHN REDMOND RESERVOIR...
HARTFORD...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129 AND 135.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 154.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3847 9625 3859 9599 3833 9560 3816 9595
3816 9596 3816 9604
TIME...MOT...LOC 0615Z 322DEG 15KT 3845 9611
$$1 follow-up statement
000
WWUS53 KTOP 230658
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT MON JUN 23 2008
KSC031-111-139-230706-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-080623T0700Z/
OSAGE-LYON-COFFEY-
156 AM CDT MON JUN 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY...SOUTHEASTERN
LYON AND SOUTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 200 AM CDT...
AT 156 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL LIKELY FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3847 9625 3859 9599 3833 9560 3816 9595
3816 9596 3816 9604
TIME...MOT...LOC 0656Z 322DEG 15KT 3832 9598
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:28 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Jun 22, 3:28 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT SUN JUN 22 2008 .DISCUSSION... NICE AFTERNOON ACROSS THE AREA TODAY AS HIGH PRESSURE SLOWLY NOSES IN FROM THE NORTH NORTHEAST. TEMPS IN THE MID 80S ACROSS THE AREA WITH MOSTLY CLEAR SKIES. FRONT HAS STALLED AND BECOME QUITE DIFFUSE ACROSS CENTRAL KANSAS PER SFC OBS THIS AFTERNOON. WITH CONVECTIVE TEMPERATURE IN THE UPPER 80S FOR DDC AND TOP...STARTING TO SEE SOME CU ACROSS SW/SCTRL KS ATTM. FRONTAL BOUNDARY STILL SHOWN BY MODEL DATA TO BECOME FOCUS FOR CONVECTION LATE THIS AFTERNOON AND EVENING. DIFICULT TO PLACE LOCATION AT THIS TIME...WITH GFS SHIFTING PRECIP FARTHER NE THAN THE NAM. GIVEN CURRENT ANALYSIS AND PERFORMANCE WITH LAST NIGHTS CONVECTION...THINK NAM IS A LITTLE MORE INLINE AND HAVE PAINTED GRIDS TOWARD THIS SOLUTION. THINK BOUNDARY WILL SHARPEN A BIT OVER THE NEXT FEW HOURS AS SOUTHWEST WINDS CONTINUE ACROSS SW/SC KS. IMPULSE COMING ACROSS THE ROCKIES ATTM MAY AIDE IN EVENING INITIATION AS IT RIDES OVER THE BOUNDARY. MOISTURE IN THE COLUMN IS LACKING...AND IS EVIDENCED ON 305/310 ISENTROPIC CHARTS THAT KEEP CONDENSATION PRESSURE DEFICITS NE OF THE BOUNDARY AND AWAY FROM BETER LIFT. BEST CHANCES FOR PRECIP ACROSS OUR SOUTHWEST AND WEST ZONES LIKELY RIDES ON CONVECTION THAT INITIATES ALONG THE FRONT IN SC NEBRASKA AND MOVES SE...AND HAVE CARRIED POPS THROUGH MONDAY MORNING OUT WEST FOR THIS. WAS A BIT MORE BROADBRUSH WITH AFTERNOON POPS AND BROUGHT SLT CHANCES FARTHER EAST MAINLY FOR UNCERTAINTY...AS MUCH DEPENDS ON WHAT REMAINS AFTER OVERNIGHT CONVECTION ENSUES. DID MIX OUT TO 850 AND GET HIGHS IN THE LOW TO MID 80S. -67 MONDAY NIGHT-TUESDAY MORNING...STALLED SURFACE BOUNDARY WILL REMAIN IN CLOSE PROXIMITY TO THE CWA MONDAY NIGHT...ALTHOUGH THE EXACT PLACEMENT IS UNCERTAIN DUE TO MESOSCALE FEATURES YET TO EVOLVE OVER THE NEXT 24 HOURS. MODEL CONSENSUS PLACES THE BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM NORTH CENTRAL TO SOUTHEAST KANSAS. MODEST SFC-H85 CONVERGENCE WILL BE PRESENT IN ADDITION TO LARGE SCALE ASCENT FROM AN APPROACHING UPPER LEVEL DISTURBANCE. AFTERNOON SFC HEATING COMBINED WITH THE MESOSCALE FEATURES SHOULD LEAD TO CONVECTIVE INITIATION ALONG AND NORTH OF THE SFC BOUNDARY MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SEVERAL LOCATIONS WITHIN THE CWA DURING THIS PERIOD. DIRECTIONAL AND SPEED SHEAR WOULD SUPPORT ORGANIZED CONVECTION ALTHOUGH LIMITED MOISTURE LOOKS TO BE A SIGNIFICANT FACTOR TO MINIMIZE SEVERE WEATHER POTENTIAL. TUESDAY-BEYOND...AFOREMENTIONED SFC BOUNDARY PERSISTS NEAR/OVER THE CWA THROUGH TUESDAY BEFORE SLOWLY LIFTING NORTHEASTWARD IN PART TO H85 WAA AND BEGINS TO MIX OUT AND BECOME ILL DEFINED. WITH THE DEPARTING EASTERN CONUS TROUGH...HEIGHTS BEGIN TO RISE AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE CENTRAL CONUS. SFC MOISTURE WILL BEGIN TO RETURN INTO THE CWA WITH A GRADUAL WARMING TREND OF AFTERNOON MAX TEMPERATURES AOA CLIMATOLOGY LEVELS. SEVERAL MEMBERS CONTINUE TO INDICATE A WELL-DEFINED SHORTWAVE TROUGH AND ASSOCIATED VORTICITY MAXIMUM TO SLOWLY MOVE EASTWARD ACROSS KANSAS TUESDAY THROUGH WEDNESDAY. WITH THE INCREASING MOISTURE AND LACK OF A STRONG EML...SUFFICIENT LARGE SCALE ASCENT ALONG WITH ANY RESIDUAL BOUNDARIES WILL AID IN INITIATING SCATTERED CONVECTION ACROSS THE CWA TUE/WED. WITH THE EXISTING UPPER AIR PATTERN...WIND FIELDS WILL NOT BE SUPPORTIVE OF PERSISTENT ORGANIZED CONVECTION. THUNDERSTORMS WILL RELY ON BOUNDARIES AND/OR COLD POOLS TO MANAGE ANY SUBSTANTIAL UPDRAFT ORGANIZATION/PERSISTENCE. THE MORE LIKELY SCENARIO WILL BE SINGLE/MULTI-CELL (PULSE-LIKE) CONVECTION WITH SHORTER LIFE SPANS...CAPABLE OF MARGINALLY-SEVERE THUNDERSTORMS. A STRONG SHORTWAVE TROUGH WILL DIVE SOUTHEASTWARD INTO THE GREAT LAKES REGION ON SATURDAY...INCREASING NORTHWEST FLOW SPEEDS AND SENDING ANOTHER COLD FRONT INTO THE CENTRAL PLAINS. WILL REMAIN CONSERVATIVE ON POPS THIS WEEKEND AS PREDICTABILITY/CONFIDENCE REMAINS LOW ATTM. LONG STORY SHORT...CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE CWA WILL REMAIN POSSIBLE THROUGH NEXT WEEKEND. -BLAIR && .AVIATION... MAINLY A WIND AND CONVECTION FORECAST FOR THE AVIATION SIDE. WINDS AT TOP AND FOE ARE VARIABLE ACROSS NORTH THIS AFTERNOON AS THE HIGH SLOWLY PUSHES IN FROM THE NORTH AND NORTHEAST. DO EXPECT A GRADUAL SHIFT THROUGH EAST THEN SOUTHEAST INTO THE NOON HOUR ON MONDAY. HAVE INCLUDED SOME AFTERNOON CBS AROUND TOP AND FOE...WITH VCTS NEAR MHK. EXPECT MAIN TAF SITE TO WATCH IS MHK WHICH IS CLOSER TO INITIATION POINTS FOR POSSIBLE CONVECTION THIS EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 22, 3:57 PM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN JUN 22 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-232100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY REDEVELOP THIS EVENING INTO TONIGHT ALONG AND JUST NORTH OF A WEAK COLD FRONT ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...SOUTH AND WEST OF A CONCORDIA TO MANHATTAN TO GARNETT LINE. SOME OF THE THUNDERSTORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVING ACROSS THE AREA IN COMBINATION WITH RESIDUAL SURFACE BOUNDARIES WILL RESULT IN SLIGHT CHANCES OF THUNDERSTORMS OVER MOST OF THE AREA EACH DAY FROM MONDAY AFTERNOON THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. BLAIR
In the hours before
Special weather statement, Jun 23, 12:16 AM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1216 AM CDT MON JUN 23 2008 KSZ054-058-230600- COFFEY-LYON- 1216 AM CDT MON JUN 23 2008 THROUGH 100 AM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JOHN REDMOND RESERVOIR AND GRIDLEY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 145 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 23, 12:34 AM CDT, 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1234 AM CDT MON JUN 23 2008 KSZ009-020>022-034>036-230615- CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-RILEY-WASHINGTON- 1234 AM CDT MON JUN 23 2008 THROUGH 115 AM CDT...SEVERAL STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF WASHINGTON...CLOUD...CLAY...RILEY... OTTAWA...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LEONARDVILLE...ABILENE...MILFORD STATE PARK... ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA...OGDEN AND JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 315 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 23, 1:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL HARTFORD 38.31N 95.96W
06/23/2008 M1.25 INCH LYON KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 49 min |
| Jun 23, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Ottawa, Riley | 47 min |
| Jun 23, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 38 min |
| Jun 23, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Osage, Wabaunsee | 50 min |
| Jun 23, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| Jun 23, 1:48 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| Jun 23, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 55 min |
| Jun 23, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| Jun 23, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.